I chained my infusion site for medtronic pump, and insulin, and came down from 375 to 225 in about an hour. I was talking to my doc when I tested the 225 result. But I’m not continuing to come down with two more doses about an hour apart. High ketones. I feel much better. Had trouble breathing, vomited, can now drink and keep fluids down. Haven’t eaten since this a.m. Any advice on the next step? Am I getting rid of ketones even though my bg isn’t coming down? Thanks so much for being here everyone!
Are you new to using a pump? Sometimes when BG levels get high on a pump, taking an injection of humalog for correction works.
Correct high blood sugars with a pen or syringe. I always use a syringe to inject when I am 250+ for over an hour. Do not "stack" your insulin. It may take 3-5 hours to get back in range. drink plenty of water:keep hydrated and test BG's every 45 minutes to one hour. You should be ok as long as you are feeling less symptoms and your bg continues to drop. check you ketones every 3 hours or so. they read what was going on 3 hours before, so that result of +++ ketones shows what happended 3 hours prior.
Sometimes, unfortunately for me, the only way to get rid of ketones like that is to consume some carbs, which sucks. If you can drink it (like juice or gatorade), it might be a bit easier, since it's a smaller volume.
Hope you feel better soon!
Sorry to hear. Been there. 2 very important things to avoid are dehydration and loss of electrolytes.
Second Brunetta's advice. Unfortunately, it takes more insulin to rid your body of high ketones. I would inject small amounts about 2-3 units at a time into muscle, and then flex the muscle to push into your blood faster. If more is needed, break up into multiple sites. Drink as much water as possible. Ketones will flush out in your urine. If you start getting low, take sips of gatorade. I disagree with Mocha's advice. The ketones will disappear, once BG stabilizes. I also ate potassium tablets, just to be sure. Good luck and be careful.
As soon as the insulin gets to you blood your body will stop breaking down fat. Ketones are just the byproduct of breaking down fat for energy. When the acidity from ketones goes too high, you are in whats calle diabetic ketosis or ketoacidocis. It is dangerous because if you stay there you could lapse into coma. Even thought you bring down your sugars, the ketones take a long time to be eliminated, and they stack up. If you come in and out of ketosis you are still in danger. When I have an infusion set come out or kinked I move into DKA very fast and I get sick just like you. It takes more than double the insulin to bring me back in range too, Ketones cause massive insulin resistance.
When your body is in DKA you need to pay extra special attention to it, Get your sugars down into normal range and check your blood often.
It is easier to lapse into coma than you might think.Our bodies can tolerate only a small shift in PH of our blood.
If you have even small amounts of insulin in your system your body will not move into ketosis even if your sugars are high.
I've known people to take 10 units of lantus per day even on the pump and subtract that from their basal. This will keep you from experiencing acidocis.
Of course never do that unless your doctor tells you it is ok.
It think it is short term fix to get people on the right track. Keeping your sugar under 170 is really the key and best way to avoid it,
Thank you so much for all the to the point info. I just got out of the hospital today, not for dka but extreme low sodium from too much water. Talk about a learning curve. I haven’t figured out the iPad site yet but am getting there. Carolyne
I'm sorry to hear about your troubles. Low sodium (hyponatremia) is very serious. It is a complication of DKA, our bodies flush out the toxins and things like sodium and potassium are also lost. Although we are told to drink water, we also need to replenish our electrolytes. That is why some people recommend drinks like Gatorade (altho do use the one without carbs).
And just to pile it on even deeper, when your sodium goes low you become insulin resistant. Sodium turns out to be important to supporting the glucose uptake enabled by insulin. As if DKA does bite already.
I'm glad you are ok.
So I found all this information after I got out of the hospital yesterday from being treated with low sodium. How ironic. It’s interesting how little applicable wisdom the dr can really give. I would publish this page as a hand out to all my patients. I wonder if the low sodium started back with the dka on the 5th. I was so low on Wednesday the 19th that I went the endo and he just did general lab work. Started phoning around the next day cuz I was 112 and told me to admit myself. Didn’t realize I was drinking so many fluids. But maybe it was a downward spiral from the dka. Muscles were sore and drank more fluids. Wasn’t very hungry. Drank more fluids and ate fruit. Etc. Bad muscle pain sent me in. Worried it was another weird side effect of this mysterious disease. I am inspired to really understand this at a gut level. I’m not stupid. I’ve bee very motivated. I’m a type a. But this kind of wisdom one doesn’t really want to get from experience do they? I will always have Gatorade in my closet, a sample pen from the endo, and a friend to call. And you to call on! I’m very Emotional. Still feel very weak, sore, exhausted without sleep for too long and a night in the hospital is never restorative. Life saving but not healing. My dr,s parting words or prescription were to… Not drink too much water. Quite a punch line. Goodnight all! Thanks again!
Just a quick suggestion: There are some seriously useful no-cal products to replace electrolytes and sodium. I always keep a couple of bottles of Life Water in the fridge just for that reason.It is helpful if you are ill and food is not being accepted or retained by your body.
i have been D for 25+ yrs. went into the hospital 4 DKA more than several times. however, it is much safer for Ur body 2B high 4 a short period of time, than it is 2B low. being low, at least 4 myself, is deadly. i go down sometimes into the 20s or 30s. if i go up into the 400s, i give myself a correction bolus and wait 4 1 hour and retest. water is helpful at flushing out the bodys XS sugars, but i try and eat (very slowly) a banana. it is high in potasium and balances my electrolyts. sorry for Ur pain and fears. god bless.
I am getting better slowly. Thank you for your support. Life water, huh? I think I’ll go buy a couple of cases!